Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 13 (2), 94-104

The Serotonin Syndrome. Implicated Drugs, Pathophysiology and Management

Affiliations
Review

The Serotonin Syndrome. Implicated Drugs, Pathophysiology and Management

K A Sporer. Drug Saf.

Abstract

The serotonin syndrome has increasingly been recognised in patients who have received combined serotonergic drugs. This syndrome is characterised by a constellation of symptoms (confusion, fever, shivering, diaphoresis, ataxia, hyperelflexia, myoclonus or diarrhoea) in the setting of the recent addition of a serotonergic agent. The most common drug combinations causing the serotonin syndrome are monoamine oxidase inhibitors (MAOIs) and serotonin selective reuptake inhibitors (SSRIs), MAOIs and tricyclic antidepressants, MAOIs and tryptophan, and MAOIs and pethidine (meperidine). This syndrome is caused by excess serotonin (5-hydroxytryptamine; 5-HT) availability in the CNS at the 5-HT1A-receptor. There may also be some interaction with dopamine and 5-HT2-receptors. This syndrome probably has a low incidence, even among patients taking these drug combinations, and there is likely to be some other as yet unidentified inciting factor causing some patients to develop a full serotonin syndrome. Because fatalities and severe complications have accompanied the serotonin syndrome, the previously described drug combinations should be used cautiously or not at all. The serotonin syndrome is usually mild and, if managed with drug withdrawal and supportive therapy, generally improves within hours. Patients who develop hyperthermia should be treated aggressively with external cooling and paralysis. Methysergide and cyproheptadine appear to be useful adjuncts in treating the serotonin syndrome.

Similar articles

See all similar articles

Cited by 22 PubMed Central articles

See all "Cited by" articles

References

    1. N Engl J Med. 1962 Dec 27;267:1338-41 - PubMed
    1. Anesth Analg. 1994 Jul;79(1):189-91 - PubMed
    1. J Neurochem. 1971 Jun;18(6):1053-66 - PubMed
    1. Eur J Pharmacol. 1971;14(1):86-8 - PubMed
    1. BMJ. 1993 Jan 23;306(6872):248 - PubMed

Substances

LinkOut - more resources

Feedback